Alert archive / Kansas / Severe Thunderstorm Warnings in 2003

Severe Thunderstorm Warning 89, NWS Kansas City, MO

May 4, 2003Atchison County, Kansas

NWS Kansas City, MO issued this severe thunderstorm warning at May 4, 2003, 2:00 PM CDT for Atchison County, Kansas. It was in force for 45 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 4, 2003, 2:00 PM CDT (19:00 UTC)
Expired
May 4, 2003, 2:45 PM CDT
In force
45 min
Issued by
NWS Kansas City, MO
Area
Counties, with a storm outline in the text

County Atchison County, KS

The radar

The Topeka radar (KTWX), 98 km from the middle of the area, began a volume at 19:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 4, 12:45 PM CDTTornado WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 7.0 hours before the alert went out and 66 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 2003-05-04Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 2003-05-04The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 582 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
409 J/kg
Mixed-layer CIN
-194 J/kg
Mixed-layer LCL
563 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
582 m²/s²
0-3 km storm-relative helicity
841 m²/s²
Significant tornado parameter
0.0
Supercell composite
17.5

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

309 
WUUS53 KEAX 041900
SVREAX
KSC005-041945-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
200 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE IN PLEASANT HILL HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ATCHISON COUNTY IN NORTHEAST KANSAS

* UNTIL 245 PM CDT

* AT 154 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING HAIL TO THE SIZE OF
  QUARTERS...AND DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS
  LOCATED NEAR ARRINGTON...OR 14 MILES EAST OF HOLTON...AND MOVING
  NORTHEAST AT 30 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
   EFFINGHAM BY 205 PM CDT.
   CUMMINGS BY 210 PM CDT.
   LANCASTER KS BY 215 PM CDT.
   ATCHISON BY 225 PM CDT.

A TORNADO WATCH REMAINS IN EFFECT FOR THE WARNED AREA. TORNADOES CAN
DEVELOP QUICKLY FROM SEVERE THUNDERSTORMS. IF A TORNADO IS SPOTTED...
ACT QUICKLY AND MOVE TO A PLACE OF SAFETY IN A STURDY STRUCTURE...
SUCH AS A BASEMENT OR SMALL INTERIOR ROOM.

THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH...PREPARE
IMMEDIATELY FOR DAMAGING WINDS...DESTRUCTIVE HAIL...AND DEADLY CLOUD
TO GROUND LIGHTNING. PEOPLE OUTSIDE SHOULD MOVE TO A SHELTER...
PREFERABLY INSIDE A STRONG BUILDING BUT AWAY FROM WINDOWS.

REPORT SEVERE WEATHER TO THE NEAREST LAW ENFORCEMENT AGENCY. THEY
WILL RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE OFFICE IN
PLEASANT HILL.

LAT...LON 3965 9512 3942 9516 3942 9550 3946 9557
          3964 9555 3964 9544

$$


SEAMAN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Kansas City, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at May 4, 10:10 AM CDT, 3 hours 50 minutes earlier.

Area forecast discussion, May 4, 10:10 AM CDT, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1010 AM CDT SUN MAY 4 2003

UPDATED FORECASTS TO REMOVE LAST OF WATCH.  ALSO ADDED ISOLATED
TORNADO WORDING WITH MODERATE TO HIGH RISK ACROSS ALL FOR FORECAST
AREA TODAY.

PC

215 AM...
...SEVERE WEATHER OUTBREAK POSSIBLE THIS AFTERNOON AND EVENING
ACROSS THE FORECAST AREA...

FORECAST IS ON TRACK. THUNDERSTORMS DEVELOPED IN AREA OF STRONG WARM
AIR ADVECTION OVER EASTERN KANSAS AND WESTERN MISSOURI. MESO-ETA
300-305K ISENTROPIC SURFACE SEEMED TO HAVE A REASONABLY GOOD HANDLE
ON THAT. ANOTHER GROUP OF THUNDERSTORMS HAS DEVELOPED OVER SOUTH
CENTRAL KANSAS ON NOSE OF 850MB JET. EXPECT WARM AIR ADVECTION
STORMS TO CONTINUE TO MOVE NORTHEAST OUT OF THE AREA. HOWEVER AS THE
SPEED MAX APPROACHES THE REGION...ADDITIONAL SCATTERED STORMS SHOULD
DEVELOP OVER KANSAS AND MOVE INTO MISSOURI DURING THE MORNING HOURS.
BEST CHANCE FOR SEVERE EARLY THIS MORNING APPEARS TO BE EASTERN
NEBRASKA INTO IOWA AND NORTHWEST MISSOURI...WHERE NOSE OF THE LOW
LEVEL JET MEETS THE 850MB WARM FRONT.

EXPECT THERE TO BE A BREAK IN THE ACTIVITY BY THE LATE MORNING/EARLY
AFTERNOON HOURS...ESPECIALLY OVER WESTERN SECTIONS OF THE FORECAST
AREA. THERE WILL BE LITTLE OR NO CAP IN PLACE THROUGH MUCH OF THE
DAY. WORRIED THERE MAY BE TOO MANY CLOUDS ACROSS THE AREA...TO GET
GOOD HEATING. SCATTERED SHOWERS MAY CONTINUE AS WELL. FOR NOW HAVE
GONE WITH SLOWER WARMING EARLY THEN RAPID HEATING DURING THE
AFTERNOON. AS THE DRYLINE APPROACHES STRENGTH OF THE DRY LINE SHOULD
BE ENOUGH TO GET STRONG STORMS. LIFTED INDICES ARE PROGGED TO BE
BELOW -6 WITH CAPES ABOVE 3000 J/KG. 0-3KM HELICITY VALUES GREATER
THAN 400 CONTINUE TO BE PROGGED IN THE WARM SECTOR. AS PREVIOUS
FORECASTER STATED...THIS IS FAVORABLE FOR SOME STORMS TO BECOME
TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM FRONT.
PRECIPITABLE WATER VALUES BETWEEN 1 AND 1.5 INCHES SUGGEST HEAVY
RAIN IS ALSO POSSIBLE. HOWEVER THE SPEED OF THE AFTERNOON STORMS
WILL LIMIT THE AMOUNT OF WATER ACTUALLY FALLING AT ANY ONE LOCATION.

NRR

345 PM SAT...
SATELLITE IMAGERY AND UPPER AIR ANALYSIS INDICATE SHORTWAVE RIDGE
AXIS ACROSS CENTRAL PLAINS/MO RIVER VALLEY WITH SHORTWAVE TROUGH
PROPAGATING INTO DESERT SOUTHWEST. 130KT 250MB JET NOTED ON
DOWNSTREAM SIDE OF TROUGH...WILL ALLOW THIS FEATURE TO PROPAGATE
INTO THE REGION SUNDAY. EARLY AFTERNOON SURFACE ANALYSIS SHOWS RIDGE
ACROSS IL/EASTERN MO WITH FRONTAL BOUNDARY EXTENDING ALONG RED RIVER
VALLEY.

MODELS IN GOOD AGREEMENT WITH POSITION OF SYNOPTIC FEATURES THROUGH
MONDAY...AND HAVE LEANED TOWARDS ETA SOLUTION FOR THIS FORECAST
GIVEN HIGHER MODEL RESOLUTION. AS DESERT SOUTHWEST SHORTWAVE
APPROACHES REGION TONIGHT LOW LEVEL JET PROGGED TO INTENSIFY ACROSS
CENTRAL/EASTERN KS...TRANSPORTING RICH GULF MOISTURE NORTHWARD INTO
REGION. STRONG ISENTROPIC LIFT/THETA-E ADVECTION PROGGED TO DEVELOP
AFTER 06Z ACROSS NORTHEAST KS ALONG NOSE OF 60KT LOW LEVEL
JET...WHICH WILL RESULT IN DEVELOPMENT OF SHOWERS/THUNDERSTORMS.
ALTHOUGH LAPSE RATES ARE PROGGED TO REMAIN FAIRLY MARGINAL ACROSS
AREA...STRONG SHEAR PROFILES WILL SUPPORT ROTATING UPDRAFTS IN ANY
STORMS WHICH DO DEVELOP...RESULTING IN LARGE HAIL THREAT. CONVECTION
MAY LINGER ACROSS NORTHEAST ZONES THROUGH MID MORNING SUNDAY.

OTHERWISE SETUP PROGGED TO BECOME QUITE FAVORABLE FOR SEVERE WEATHER
OUTBREAK DURING THE AFTERNOON HOURS SUNDAY. SHORTWAVE BECOMES
NEGATIVELY TILTED AS IT AMPLIFIES ACROSS REGION...WHILE 250MB JET
SPREADS OVERTOP OF 40-50KT 850MB JET...RESULTING IN VERY STRONG DEEP
LAYER SHEAR PROFILES FAVORABLE FOR SUPERCELLS. INITIALLY CONVECTIVE
DEBRIS FROM OVERNIGHT MCS WILL LIKELY INHIBIT
DESTABILIZATION...HOWEVER MID-LEVEL DRY SLOT PROGGED TO SPREAD
ACROSS EASTERN KS/WESTERN MO DURING THE EARLY AFTERNOON...AS SURFACE
LOW DEEPENS OVER EASTERN NE...WARM FRONT LIFTS ACROSS
NORTHERN/CENTRAL MO...AND DRYLINE SURGES EASTWARD INTO EASTERN
KS/WESTERN MO.  META PROG SOUNDINGS SUGGEST MUCAPE IN EXCESS OF
3000 J/KG IN WARM SECTOR...AND LONG CURVED LOW LEVEL HODOGRAPHS
(0-3KM HELICITY >300 M2S2 IN WARM SECTOR) ARE FAVORABLE FOR SOME
STORMS TO BECOME TORNADIC...ESPECIALLY STORMS INTERACTING WITH WARM
FRONT OR ANY RESIDUAL OUTFLOW BOUNDARY FROM OVERNIGHT MCS...WHERE
HELICITY VALUES WILL BE LOCALLY ENHANCED. CONVECTION SHOULD PUSH
EAST OF CWA BY MID-LATE EVENING AS MOISTURE AXIS SHIFTS EASTWARD.

ONLY CHANGE TO GOING EXTENDED FORECAST WAS TO INTRODUCE POPS FOR
FRIDAY/SATURDAY...AS NEXT SHORTWAVE AFFECTS REGION.

SEAMAN

.EAX...
KS...NONE.
MO...NONE.
Hazardous weather outlook, May 4, 12:45 PM CDT, 1 hour 15 minutes before
KSZ025-057-060-102>105-MOZ001>008-011>017-020>025-028>033-037>040-
043>046-053-054-051100-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1245 PM CDT SUN MAY 4 2003

...SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY OR
TONIGHT...PRODUCING LARGE HAIL...DAMAGING WINDS...AND TORNADOES...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHWEST...NORTH CENTRAL AND
WEST CENTRAL MISSOURI...AS WELL AS EXTREME EASTERN KANSAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

SEVERE WEATHER OUTBREAK EXPECTED LATER TODAY.  THE THREATS OF
TORNADOES...INCLUDING LONG-LIVED TORNADIC SUPERCELLS...DAMAGING
STRAIGHT LINE WINDS AND VERY LARGE HAIL WILL OCCUR ACROSS THE ENTIRE
REGION. AREAS UNDER THE GREATEST THREAT THIS AFTERNOON INCLUDE
EASTERN KANSAS AND WESTERN MISSOURI. THIS EVENING THE FOCUS WILL
MOVE INTO CENTRAL MISSOURI.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UNSETTLED WEATHER PATTERN IS EXPECTED THROUGH THE UPCOMING WEEK.
THUNDERSTORMS ARE FORECAST FOR MUCH THE THE PERIOD DUE TO AREAS OF
LOW PRESSURE PARADING ACROSS THE MIDWEST AND LINGERING FRONTAL
BOUNDARIES.  AT THIS TIME...MODELS INDICATE THAT SOME OF THE
THUNDERSTORMS MAY BE STRONG.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION DEFINITELY WILL BE REQUIRED FOR EASTERN KANSAS
AND WESTERN MISSOURI THIS AFTERNOON AND INTO CENTRAL MISSOURI THIS
EVENING.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC AND CLIMATE
INFORMATION...IS AVAILABLE ON THE WEB AT HTTP://WWW.CRH.NOAA.GOV/EAX
OR HTTP://WEATHER.GOV.

PC

In the hours before

Special weather statement, May 4, 8:55 AM CDT, 5 hours 5 minutes before
MOZ002>008-013>017-021>025-030>033-038>040-043>046-053-054-041600-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
855 AM CDT SUN MAY 4 2003

SEVERE THUNDERSTORM WATCH NUMBER 230 HAS BEEN CANCELLED FOR THE
FOLLOWING COUNTIES...

IN MISSOURI:

BATES...CALDWELL...CARROLL...CASS...CHARITON...CLINTON...COOPER...
DAVIESS...DE KALB...GENTRY...GRUNDY...HARRISON...HENRY...JOHNSON...
LAFAYETTE...LINN...LIVINGSTON...MERCER...NODAWAY...PETTIS...RAY...
SALINE AND WORTH.

SOME CITIES NO LONGER INCLUDED IN THIS SEVERE THUNDERSTORM WATCH ARE
BETHANY...BOONVILLE...BUTLER...CHILLICOTHE...CLINTON...
HARRISONVILLE...MARSHALL...MARYVILLE...SEDALIA...TRENTON AND
WARRENSBURG.

SEVERE THUNDERSTORM WATCH NUMBER 230 REMAINS IN EFFECT UNTIL 1100 AM
CDT SUNDAY MORNING...FOR THE FOLLOWING COUNTIES...

IN MISSOURI:

ADAIR...HOWARD...MACON...PUTNAM...RANDOLPH...SCHUYLER AND SULLIVAN.

SOME CITIES IN THIS SEVERE THUNDERSTORM WATCH INCLUDE KIRKSVILLE AND
MOBERLY.

PC
Special weather statement, May 4, 9:45 AM CDT, 4 hours 15 minutes before
MOZ007-008-016-017-025-033-040-041530-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
945 AM CDT SUN MAY 4 2003

SEVERE THUNDERSTORM WATCH NUMBER 230 HAS BEEN CANCELLED AS OF 945 AM
CDT SUNDAY MORNING. COUNTIES NO LONGER UNDER THIS SEVERE THUNDERSTORM
WATCH INCLUDE...

IN MISSOURI:

ADAIR...HOWARD...MACON...PUTNAM...RANDOLPH...SCHUYLER AND SULLIVAN.

THE THREAT FOR WIDESPREAD SEVERE WEATHER HAS DIMINISHED ACROSS THE
AREA.

PC
Special weather statement, May 4, 12:50 PM CDT, 1 hour 10 minutes before
KSZ025-057-060-102>105-MOZ001>005-011>014-020>023-028>031-037>039-
043>045-053-054-050000-

SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE KANSAS CITY/PLEASANT HILL MO
1250 PM CDT SUN MAY 4 2003

THE NATIONAL WEATHER SERVICE HAS ISSUED TORNADO WATCH NUMBER 233...IN
EFFECT UNTIL 700 PM CDT SUNDAY EVENING. THIS TORNADO WATCH INCLUDES
THE FOLLOWING COUNTIES...

IN MISSOURI:

ANDREW...ATCHISON...BATES...BUCHANAN...CALDWELL...CARROLL...CASS...
CLAY...CLINTON...DAVIESS...DE KALB...GENTRY...HARRISON...HENRY...
HOLT...JACKSON...JOHNSON...LAFAYETTE...LIVINGSTON...NODAWAY...
PETTIS...PLATTE...RAY...SALINE AND WORTH.

IN KANSAS:

ATCHISON...DONIPHAN...JOHNSON...LEAVENWORTH...LINN...MIAMI AND
WYANDOTTE.

SOME CITIES IN THIS TORNADO WATCH INCLUDE ATCHISON...BETHANY...
BUTLER...CHILLICOTHE...CLINTON...HARRISONVILLE...KANSAS CITY...
MARSHALL...MARYVILLE...OLATHE...PAOLA...ROCKPORT...SEDALIA...ST
JOSEPH AND WARRENSBURG.

A TORNADO WATCH MEANS THAT CONDITIONS ARE FAVORABLE FOR THE
DEVELOPMENT OF SEVERE WEATHER...INCLUDING TORNADOES...LARGE HAIL...
AND DAMAGING WINDS...IN AND CLOSE TO THE WATCH AREA. WHILE SEVERE
WEATHER MAY NOT BE IMMINENT...PERSONS SHOULD REMAIN ALERT FOR RAPIDLY
CHANGING WEATHER CONDITIONS...AND LISTEN FOR LATER STATEMENTS AND
POSSIBLE WARNINGS.

The office that day

Everything else NWS Kansas City, MO issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 4, 2:26 PM CDTSevere Thunderstorm WarningEAXDoniphan64 min
May 4, 3:13 PM CDTSevere Thunderstorm WarningEAXLeavenworth32 min
May 4, 3:30 PM CDTTornado Warning EmergencyEAXLeavenworth45 min
May 4, 4:02 PM CDTTornado WarningEAXWyandotte43 min
May 4, 4:20 PM CDTTornado WarningEAXLinn, Miami40 min
May 4, 4:59 PM CDTTornado WarningEAXMiami61 min

Nearby

Severe Thunderstorm Warnings in Kansas, 2003Every severe thunderstorm warning in 2003

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.